Did you even know that could happen? During my recent flare, my daughter happened to be helping me put some patches on my back and shoulders. She asked me “Are these like nicotine patches?” I said “Sort of why?” She mentioned seeing someone die by nicotine patches on 1000 Ways to Die. I laughed and told her I don’t think so. So the next day I did a search to find out and I found many articles about a Notre Dame Girl that died from using to much Bengay and Icy Hot
The medical examiner’s spokeswoman, Ellen Borakove, said the teen used “topical medication to excess.” She said it was the first time that her office had reported a death from using a sports cream.
I usually use Bengay during the day and SalonPas patches at night since they last longer, so I sleep longer. How much is too much? I have not had to use them at all in the last month, the Methotrexate has definitely helped with the pain and stiffness and I have energy now. But the last several days I have been dealing with stomach issues. Yesterday, on the way to the airport it I felt like I could “toss my cookies”. So I stopped at a gas station and picked up some Pepto-Bismol and I decided to grab some Tums too. Over the counter drugs could only help right? I really wanted to take some but I knew that there are MANY drug interactions with Methotrexate that could be an issue. I decided to wait until I made it to the airport so I could check online to see if there are any bad interactions.
Half way to the airport, around 30 minutes later, I was getting worse and could not take it. I started to grab the Pepto-Bismol thinking it is only Pepto-Bismol how can that hurt. But I did not take it, instead I pulled over and called my boyfriend. I asked him to do a search for “Drug Interactions” on Drugs.com. Here is what he found:
methotrexate ↔ bismuth subsalicylate
Applies to: methotrexate, Pepto-Bismol (bismuth subsalicylate)
GENERALLY AVOID: Salicylates may interfere with the renal elimination of methotrexate and may displace it from binding sites. The pharmacologic effect and toxicity of methotrexate may be increased. Patients receiving high-dose methotrexate are at a greater risk of developing toxicity.
MANAGEMENT: If these agents must be used concomitantly, caution should be exercised and the patient should be monitored closely for signs and symptoms of bone marrow suppression and nephrotoxicity. Patients should be advised to report possible symptoms of toxicity including nausea, vomiting, diarrhea, stomatitis, sore throat, chills, fever, rash, unusual bruising or bleeding, jaundice, dark urine, swelling of the extremities, or shortness of breath to their physician. Patients should also be counseled to avoid any other over-the-counter salicylate products.
I decided to go with the Tums. I made it to the airport after having three Tums and had three more on my four hour flight. The print on the package was so small I could not read how many I could take, so I started using Peppermint Altoids which help also. But last night I started thinking, can you overdose on Tums? How about peppermint? Can you really have too much peppermint? Apparently, you can! OD by peppermint and OD on Tums can be found on drugs.com. I guess I better start carrying some glasses so I can read how much I can take. But the problem with Altoids is there are not any directions or cautions, so does that mean I can eat the whole can today and another one tomorrow?
What do you take to settle your stomach? How much and how often?